MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC INSERTION HANDLE F/TROCHANTERIC FIXATION NAILS; GUIDE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC INSERTION HANDLE F/TROCHANTERIC FIXATION NAILS; GUIDE
Catalog Number 357.411
Medical Device Problem Code Failure to Align (2522)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/22/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Date returned to manufacturer subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that during an initial implant of a trochanteric fixation nail (tfn) system on (b)(6) 2018, one (1) distal screw missed the tfna nail.While drilling for the distal screw, the drill bit hit the tfn nail and a sound was heard.The surgeon continued to drill at this point and then inserted the distal screw into the nail using an aiming arm, insertion handle and a cannulated connecting screw.Upon taking a lateral radiographic image, the surgeon realized that the distal screw had missed the nail and was visible to be posterior to the nail in this lateral image.The surgeon then reportedly manually inserted the distal screw into position.There was no visible malfunction on any of the instruments.Concomitant devices reported: 10mm 130 degree cannulated tfn nail 170mm (part 456.315s, lot number unknown, quantity 1), cannulated connecting screw for tfn nail (part 357.397, lot 6365450, quantity 1) this report is for one (1) insertion handle for tfn nails this is report 3 of 4 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H10 additional narrative: h3, h4, h6: a device history record (dhr) review was performed for part number: 357.411, synthes lot number: 6343674, supplier lot number: n/a, release to warehouse date: 27-jul-2010, expiration date: n/a, supplier: aeromed inc: no non-conformance reports (ncrs) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.H3, h6: a product investigation was performed.The returned insertion handle was received with no damage which could have contributed to the complaint condition and a functional test was performed with the returned aiming arm (357.366), and connecting screw (357.397x2).The balance of the device is worn.They were reconstructed together in an attempt to create the complaint condition, but the complaint condition could not be replicated.Alignment of the aiming arm with the insertion handle and connecting screw was achieved when attempting to recreate the complaint condition, but during the subject procedure other variables could have contributed to the drill bit not going into the nail.Since only the aiming arm, insertion handle, connecting screw were returned, it is not possible to determine if the other parts which interacted with both devices during the complaint contributed to misalignment with the locking screw.Additionally, other factors such as the patient¿s condition and physical attributes could have impacted the positioning of the instrumentation used to facilitate locking and contributed to the complaint condition.Due to the tight tolerances and design, the construct(s) is susceptible to lateral forces during the surgery that are unable to be replicated in the cq.It is likely that soft tissue distractions forces contributed to this complaint condition.Relevant drawings for the returned instrument were reviewed (both current and from the time of manufacture): top-level (357_411 rev j/g).No design issues or discrepancies were identified.No dimensional analysis was performed as the complaint condition was unable to be replicated/unconfirmed and there is no visible damage to the applicable features.A device history review, including material and hardness reviews, was performed for the returned instrument¿s lot number and in each instance no mrrs, ncrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
INSERTION HANDLE F/TROCHANTERIC FIXATION NAILS
Common Device Name
GUIDE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7363231
Report Number2939274-2018-51180
Device Sequence Number113795
Product Code FZX
UDI-Device Identifier10886982196347
UDI-Public(01)10886982196347(10)6343674
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 02/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number357.411
Device Lot Number6343674
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/14/2018
Initial Date Received by Manufacturer 02/22/2018
Supplement Date Received by Manufacturer04/20/2018
Initial Report FDA Received Date03/22/2018
Supplement Report FDA Received Date04/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1